bipolar disorder, Dr. Paul Markovitz  Q. I would very much appreciate any help you could give me. I was treated for depression for a number of years before experiencing a diagnosed hypomanic episode 3-4 years ago. In retrospect I realize that I had experienced these episodes in the past only they were not as marked. I have been taking Wellbutrin for a number of years, was taking Depakote for 2 years, recently switching to Neurontin. For the past year I have cycled pretty rapidly. My main question would be is there a connection between menopause and an increase in the severity of symptoms. Would hormone replacement therapy be helpful, although I am not likely a candidate as I am at risk of ovarian cancer. I realize that this question is probably too long, but I would appreciate any help you could give me. I am also taking omega 3's and am working with a psychiatrist who is open to any suggestions.

  A. Menopause does seem to cause problems with folks, usually increasing the incidence of depression. I am more concerned with the increased cycling, which suggests the Neurontin is not working as well as you might hope for. You may want to consider using an alternative anticonvulsant like Lamictal or Topamax or Tegretol.